Texas, 2009

Hail in Texas, May 25, 2009

May 25, 2009 · NWS AMA · 7 events in 3 counties and zones

Severe thunderstorms moved across the northeast and east central Texas Panhandle producing large hail during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northeast and east central Texas Panhandle producing large hail during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 2:30 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON MAY 25 2009

.DISCUSSION...
AFTERNOON WATER VAPOR IMAGERY INDICATES UPPER LOW SPINNING OVER
SOUTHERN MISSOURI WITH AREA OF DRYING/SUBSIDENCE ACROSS MUCH OF THE
PANHANDLES. SURFACE ANALYSIS SHOWS WEAK TROUGH AXIS IN EASTERN NM
WHERE CONVERGENCE ALONG THIS AXIS HAS LED TO SCATTERED THUNDERSTORMS.
FURTHER UPSTREAM...THUNDERSTORMS HAVE FIRED ALONG AND AHEAD OF A COLD
FRONT THAT IS STRETCHED FROM CENTRAL SD TO CENTRAL NM. MODEL
GUIDANCE IS IN REASONABLE AGREEMENT WITH THE TIMING OF THE FRONT...
AND BOTH NAM/GFS PUSH THE FRONT THROUGH AMA BY 12Z. AS A RESULT...
EXPECT SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA THIS
EVENING. SPC RUC MESO DATA INDICATES MLCAPES IN 1000-1500 J/KG RANGE
WHICH WILL SUPPORT THUNDERSTORMS BECOMING MORE WIDESPREAD WITH TIME.

AFOREMENTIONED FRONT WILL PUSH THROUGH THE AMA CWA TUESDAY MORNING
WITH GREATEST PRECIP CHANCES CONFINED MORE TO THE NORTH. WITH
BROAD LOW PRESSURE EAST OF THE AREA WILL MAINTAIN PRECIP CHANCES
DURING THE DAY ALTHOUGH AS SLIGHTLY DRIER AIR ASSOCIATED WITH HIGH
PRESSURE OVER THE CENTRAL PLAINS MOVES IN...WILL SEE THUNDERSTORM
CHANCES WANE A LITTLE TUESDAY NIGHT. AS UPPER FLOW BECOMES
CHARACTERIZED BY RIDGE OUT WEST AND TROUGH OUT EAST...WILL KEEP
MENTION OF THUNDERSTORMS IN FORECAST IN THE NORTHWEST DUE TO
NORTHWEST FLOW ALOFT.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS REMAIN MINIMIZED THROUGH THE FORECAST PERIOD
DUE TO HIGH RELATIVE HUMIDITY VALUES AND SUSTAINED 20 FOOT WINDS
GENERALLY REMAINING UNDER 20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  76  54  76  54 /  20  30  20  20  20
BEAVER OK                  56  75  49  77  50 /  50  30  20  10  10
BOISE CITY OK              55  73  50  75  49 /  40  30  20  10  10
BORGER TX                  61  79  55  79  58 /  30  30  20  10  10
BOYS RANCH TX              60  80  54  79  55 /  30  30  20  20  20
CANYON TX                  59  78  54  76  52 /  20  30  20  20  20
CLARENDON TX               59  80  57  78  58 /  20  30  20  20  20
DALHART TX                 56  76  50  76  51 /  30  30  20  10  20
GUYMON OK                  59  76  52  77  54 /  50  30  20  10  10
HEREFORD TX                59  78  53  74  53 /  20  30  20  20  20
LIPSCOMB TX                58  76  52  77  50 /  50  30  20  10  10
PAMPA TX                   60  75  53  76  56 /  40  30  20  10  10
SHAMROCK TX                61  82  57  80  57 /  30  30  20  20  10
WELLINGTON TX              62  85  57  81  59 /  30  30  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, May 25, 12:00 PM CST, 5 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. THE MAIN THREATS FROM ANY STORMS WILL BE
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY...AND AGAIN ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE THURSDAY
NIGHT AND FRIDAY NIGHT. THE MAIN THREATS FROM ANY STORMS THAT FORM
WILL BE LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN. SOME OF THE
STORMS MAY BECOME STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, May 25, 2:12 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT MON MAY 25 2009

TXZ001-252115-
DALLAM TX-
312 PM CDT MON MAY 25 2009

...STRONG THUNDERSTORM ACROSS DALLAM COUNTY...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF TEXLINE...OR ABOUT 33 MILES NORTH
OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 25, 3:32 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT MON MAY 25 2009

TXZ001-006-252200-
DALLAM TX-HARTLEY TX-
432 PM CDT MON MAY 25 2009

...STRONG THUNDERSTORM ACROSS HARTLEY AND DALLAM COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALHART...MOVING EAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STRONG THUNDERSTORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 25, 4:15 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT MON MAY 25 2009

TXZ004-005-009-010-252300-
LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-HEMPHILL TX-
515 PM CDT MON MAY 25 2009

...STRONG THUNDERSTORM ACROSS HEMPHILL...ROBERTS...OCHILTREE AND
LIPSCOMB COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF GLAZIER...OR ABOUT 13 MILES
NORTHWEST OF CANADIAN...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hemphill

When
May 25, 5:43 PM CST
Where
Hemphill County, 5.64 mi E of Canadian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.910, -100.280

Hail, Hemphill

When
May 25, 6:00 PM CST
Where
Hemphill County, 6.24 mi ESE of Canadian
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.860, -100.280

Hail, Roberts

When
May 25, 7:20 PM CST
Where
Roberts County, 24.44 mi NNW of Codman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -100.960

Hail, Roberts

When
May 25, 7:30 PM CST
Where
Roberts County, 24.44 mi NNW of Codman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -100.960

Hail, Roberts

When
May 25, 7:37 PM CST
Where
Roberts County, 24.44 mi NNW of Codman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -100.960

Hail, Carson

When
May 25, 10:17 PM CST
Where
Carson County, 1.49 mi NNE of Panhandle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.370, -101.370

The Cooperative Observer reported nickel to quarter size hail.

Hail, Carson

When
May 25, 10:30 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
Public
Coordinates
35.350, -101.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171610, 171612, 171613, 171615, 171617, 171619, 171618.